Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 185, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2008, 7:22 PM CDT for Benton County, Linn County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2008, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 27, 2008, 8:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:19 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 27, 3:19 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 319 PM CDT FRI JUN 27 2008 .SYNOPSIS... LOOP OF VISIBLE SATELLITE IMAGERY SHOWS MCV (MESOSCALE CONVECTIVE VORT MAX) SHIFTING EAST THROUGH SOUTHEAST IA ATTIM. MCV IS SERVING AS FOCUS FOR SEVERE CONVECTION FROM EXTREME EASTERN MO THROUGH CENTRAL IL. MEANWHILE... SATELLITE SHOWS VIGOROUS SHORTWAVE TROUGH DIGGING ACROSS SOUTHEASTERN SASKATCHEWAN PROVINCE. WEAK IMPULSE OVER SD ROUNDING BASE OF TROUGH COMBINED WITH LARGE SCALE FORCING... POSITIVE VORTICITY ADVECTION...UPPER DIFFLUENCE AHEAD OF SASKATCHEWAN TROUGH SERVING AS FOCUS FOR MORE ACTIVE CONVECTION ACROSS PORTIONS OF MN INTO WI. CWA LOOKS TO BE CAUGHT IN BETWEEN THESE TWO MAIN AREAS... THUS THINGS PRETTY QUIET ATTIM WITH JUST FEW BANDS OF MAINLY LIGHT SHOWERS SWEEPING ACROSS NORTH HALF ON NORTHERN FLANK OF MCV. SFC COLD FRONT EXTENDS FROM SOUTH CENTRAL MN THROUGH CENTRAL IA AT 19Z ROUGHLY NEAR A LINE FROM ALBERT LEA (KAEL) TO MASON CITY (KMCW) TO CRESTON (KCSQ). SATELLITE SHOWS CLEARING AHEAD OF FRONT AND IN THE WAKE OF DEPARTING MCV...LEADING TO INCREASE IN INSTABILITY WITH SFC CAPES 1500-2000 J/KG AND LI/S -3 TO -5 THROUGH CENTRAL INTO NORTHERN IA. CLOUDS AND LIGHT RAIN NORTH OF THE MCV HAS KEPT TEMPS DOWN GENERALLY IN THE 70S. ..05.. && .SHORT TERM...TONIGHT... MAIN FOCUS YET AGAIN IS WITH CONVECTIVE TRENDS AND SUBSEQUENT POPS/ SEVERE POTENTIAL. SEVERE THREAT WITH MCV TO REMAIN S/E OF CWA... FOLLOWING CONCEPTUAL OF 20-40 MILES SOUTH OF VORT MAX AS IT PASSES ACROSS WEST CENTRAL IL COUNTIES. OTHERWISE... WATCHING TO OUR NORTH/WEST WHERE SATELLITE SHOWS SOME ENHANCEMENT TO CU FIELD AHEAD OF FRONT. MAY SEE ADDITIONAL CONVECTIVE DEVELOPMENT FROM NORTHERN THROUGH CENTRAL IA VICINITY OF FRONT WITH HEATING AND APPROACHING LARGE SCALE ASCENT ... PVA AND UPPER DIFFLUENCE... ON TAIL OF SD IMPULSE AS IT SLIDES EAST. ONE NEGATIVE FACTOR FOR DEVELOPMENT IS LACK OF CONVERGENCE PRE FRONTAL WITH VEERED SOUTHWESTERLY LOW LEVEL WINDS. ENOUGH UNCERTAINTY TO WARRANT LOWERING POPS TO CHC CAT... TAPERING OFF FROM WEST TO EAST AFT MIDNIGHT. IF STORMS CAN DEVELOP ALONG AND AHEAD OF FRONT NEXT FEW HOURS... THEN POTENTIAL FOR MARGINAL SEVERE WINDS/HAIL WEST OF THE MISSISSIPPI. ALSO.. PASS ON TO NEXT SHIFT TO WATCH PCPN AREA OVER NORTHEAST NE INTO SOUTHEAST SD TIED TO TAIL OF IMPULSE... WHICH IF MAINTAINS WHILE MOVING EAST WOULD NECESSITATE NEEDING HIGHER POPS ESPECIALLY THE NORTH HALF LATE THIS EVE INTO EARLY OVERNIGHT. AS FOR LOW TEMPS... SFC PARCEL TRAJECTORIES PAINT SD AND MN AS SOURCE REGION. LOWS THIS MORNING SOUTHERN SD INTO MN WERE MAINLY IN THE 60S. CANT RULE OUT FEW U50S THOUGH IN NORTH/WEST IF CLEARING FOR ANY LENGTH WITH WINDS DROPPING OFF. ..05.. .LONG TERM...SATURDAY THROUGH NEXT FRIDAY... FOR THE WEEKEND/SAT-SUN/...LATEST SUITE OF 12Z RUN MODELS STILL SUGGEST BOUT OF DIGGING NORTHERN STREAM WAVE ENERGY OUT OF SASKATCHEWAN TO CARVE OUT A WESTERN GRT LKS VORTEX ON SAT...CLOSE ENOUGH FOR SATELLITE VORT SPOKES TO UTILIZE DEEP LAYER INSTABILITY TO PRODUCE CU FIELDS AND SCTRD SHOWERS AND STORMS SAT AFTERNOON AND EVENING MAINLY ACRS THE NORTHEAST THIRD TO HALF OF THE DVN CWA. FCST SOUNDINGS SUGGEST DEEP MIXING UP TO AT LEAST H7 MB ON SAT...PRODUCING GUSTY WEST-NORTHWEST SFC WINDS AND MAKING THE MOST OF COOLING THERMAL PROFILES TO STILL PRODUCE HIGHS IN THE UPPER 70S TO AROUND 80 IN MOST OF THE FCST AREA. IN THE FAR NORTH WHERE CU FIELDS ERUPT FIRST...MAY BE COOLER-MORE LIMITED TO THE MID 70S. IT STILL APPEARS...LOOKING AT LATEST PROGGED THERMODYNAMIC PROFILES ON THE FCST SOUNDINGS THAT ANY MORE SIGNIFICANT STORM OR EVEN MORE ROBUST SHOWER MAY PRODUCE HAIL... WITH A MOMENTUM MIX-DOWN WIND GUST APPROACHING 50S KTS AT THE SFC AIDED BY PRECIP LOADING ALSO POSSIBLE. AS GRT LKS COLD CORE UPPER WAVE STARTS TO MIGRATE EAST...SCTRD PRECIP DEVELOPMENT ON SUNDAY MAY BE REGULATED TO MORE EAST OF THE MS RVR. NOT QUITE AS DEEP MIXING ON SUNDAY MAY SUPPORT HIGHS HAVING A BETTER CHANCE TO BE HELD DOWN IN THE 70S...BUT FCST SOUNDINGS SUGGESTING THIS MAY BE UNDER DOING THE MIXING POTENTIAL. EARLY NEXT WEEK/MON INTO TUE/...STILL APPEARS FAIR WX REGIME WITH MODERATING TEMPS TO OCCUPY THE UPPER MIDWEST WITH DEEP LAYER RIDGING FOLLOWING IN THE WAKE OF EAST COAST L/W TROF DEVELOPMENT. MID TO LATE WEEK/WED-FRI/...THE NEW 12Z ECMWF IS REMAINING CONSISTENT WITH ITS PREVIOUS RUNS OF SUGGESTING THE NEXT MAJOR WAVE DROPPING DOWN NEAR THE JAMES BAY REGION IN NORTHERN STREAM FLOW BY MID NEXT WEEK. THIS WOULD BRING ANOTHER BOUT OF CYCLONIC NORTHWEST FLOW OVER THE UPPER MS RVR VALLEY REGION AND ASSOCIATED LLVL FRONT SWEEPING SOUTHEASTWARD THROUGH THE AREA INTERCEPTING INCREASING WARM MOIST CONVEYOR/RETURN FLOW. DEPENDING ON EVENTUAL BOUNDARY PLACEMENT... THIS REGION AND SET-UP WOULD BE HEAVY RAIN PRODUCING MCS SPAWNING GROUNDS...AND THE ECMWF AGAIN SUGGESTS IT TO LAY OUT ACRS MUCH OF IA AND INTO THE SOUTHWEST GRT LKS FROM LATE NEXT WED INTO AT LEAST FRI/4TH OF JULY/. THE 12Z GFS GENERALLY AGREES WITH THE EURO...BUT ACTUALLY IS CLOSER TO LAST NIGHTS 00Z RUN WHICH WAS MORE PROGRESSIVE WITH THE MAIN BOUNDARY/STORM FOCUS SHIFTING SOUTH AND SOUTHEAST OF THE DVN CWA BY FRIDAY. THE NEW 12Z ECMWF NOW HANGS THE BOUNDARY UP FURTHER TO THE NORTH ON SOUTH EDGE OF MORE SUBSTANTIAL MID AND UPPER LEVEL STEERING FLOW AND KEEPS IT UNDULATING IN PLACE ACRS IA AND TO NORTHERN OHIO FRI INTO NEXT SAT WHICH WOULD BE BAD NEWS IN THE FORM OF REPEATED BOUTS OF HEAVY RAIN AND SEVERE STORMS. WILL JUST KEEP CHC POPS FOR THE WED THOUGH THU NIGHT PERIOD FOR NOW. ..12.. && .AVIATION... BAND OF LIGHT SHOWERS AND MVFR CIGS HAS PUSHED EAST OF KCID TERMINAL AND WILL CONTINUE TO EXIT KDBQ AND KMLI TERMINALS NEXT 1-2 HRS. VFR CONDITIONS THEN EXPECTED TO PERIST IN THE WAKE OF THE SHOWERS. WEAK SFC COLD FRONT OVER CENTRAL IA WILL MOVE EAST AND MAY PROVIDE FOCUS FOR FEW SHRA/TSRA THIS EVE INTO EARLY OVERNIGHT ACROSS THE AREA THOUGH UNCERTAINTY WITH COVERAGE LIMITS MENTION TO JUST VCTS ATTIM. SOUTHWEST WINDS GUSTING AT TIMES TO NEAR 20 KTS MAY BACK TO SOUTH AND WEAKEN PRIOR TO SFC COLD FRONTAL PASSAGE THIS EVE WHERE WINDS WILL VEER TO WESTERLY. GUSTY WINDS DEVELOP BY LATE MORNING SAT WITH DEEP MIXING. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/12
Hazardous weather outlook, Jun 27, 3:55 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 PM CDT FRI JUN 27 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 355 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT WHILE SOME THUNDERSTORMS MAY STILL AFFECT THE AREA THIS EVENING AND OVERNIGHT...THE THREAT FOR MORE ORGANIZED STORMS CLUSTERS AND THUS THE THREAT FOR WIDESPREAD HEAVY RAIN AND SEVERE WEATHER APPEARS TO HAVE SHIFTED TO THE NORTH...AND SOUTHEAST OF THE LOCAL OUTLOOK AREA. THE FLASH FLOOD WATCH THAT WAS IN AFFECT UNTIL MIDNIGHT HAS BEEN CANCELLED EARLY. A FRONTAL BOUNDARY IN CENTRAL IOWA THIS AFTERNOON WILL STILL MAKE ITS WAY EASTWARD ACROSS THE AREA THROUGH MIDNIGHT AND MAY YET KICK UP A FEW THUNDERSTORMS IN EASTERN IOWA AND NORTHWEST ILLINOIS THIS EVENING. ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED...AN ISOLATED STORM PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS WILL STILL BE POSSIBLE THROUGH 10 PM CDT. THE STORM PREDICTION CENTER STILL HAS THE ENTIRE AREA IN A SLIGHT RISK FOR THIS EVENING AND TONIGHT. FOR FURTHER INFORMATION ON RIVER FLOODING...SEE LOCAL HYDROLOGIC PRODUCTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY SATURDAY...SCATTERED THUNDERSTORMS NORTH OF I-80 MAY BRIEFLY BECOME STRONG IN THE AFTERNOON PRODUCING PEA SIZED HAIL AND GUSTY WINDS OF 30 TO 45 MPH. TUESDAY NIGHT THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS. CURRENT ATMOSPHERIC CONDITIONS SUGGEST THERE IS A THE POTENTIAL FOR SOME STRONG TO SEVERE STORMS AND ALSO LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... THERE IS NOW JUST A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:54 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Stephenson | 46 min |
| Jun 28, 3:27 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.